Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 67, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 4:46 PM CDT for Newton County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 4:46 PM CDT (21:46 UTC)
- Expired
- Apr 21, 1996, 5:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:38 PM CDT | Hail 1 | Neosho, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 21, 2:46 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN APR 21 1996 1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX. WL MKE QUICK AFD...CWA UNDER TORNADO WATCH DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S. GETTING TCU OVR SGF ATTM SO CAP HAS BROKE. 8MA SHOWG 40 KTS LLJ IN WRN OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES. MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR WRN US. SGF CU 055/065 040/068 073 07+52 JLN CU 056/066 042/070 075 07+52 SS
In the hours before
Special weather statement, Apr 21, 1:01 PM CDT, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN APR 21 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORMS AND POSSIBLE HEAVY RAIN... LOW PRESSURE OVER NORTHERN TEXAS WITH A WARM FRONT STRETCHING ACROSS ARKANSAS WILL QUICKLY MOVE NORTHEAST INTO NORTHERN ILLINOIS BY MONDAY MORNING. AS THIS STORM SYSTEM APPROACHES EASTERN KANSAS AND WESTERN MISSOURI THE WARM FRONT IN ARKANSAS WILL MOVE INTO NORTHERN MISSOURI ALLOWING FOR VERY MOIST AND UNSTABLE AIR OVER THE REGION. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL COMBINE WITH STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE TO PRODUCE THE THREAT OF VERY HEAVY RAIN ACROSS THE REGION TONIGHT AND INTO EARLY MONDAY MORNING. THE POSSIBILITY OF VERY HEAVY RAIN...STRONG DAMAGING WINDS...LARGE HAIL..AND EVEN TORNADOES WILL BE POSSIBLE OVER ALL OF THE AREA FOR THIS AFTERNOON...TONIGHT...AND EARLY MONDAY MORNING. SPOTTERS AND EMERGENCY MANAGERS ACTIVATION WILL BE LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SHUMzWAY
Special weather statement, Apr 21, 3:00 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT SUN APR 21 1996 ...TORNADO WATCH FOR PARTS OF SOUTHWEST MISSOURI... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWEST MISSOURI UNTIL 900 PM CDT THIS SUNDAY EVENING. THE TORNADO WATCH WILL AFFECT THE FOLLOWING COUNTIES OF SOUTHWEST MISSOURI...BOURBON...CHEROKEE...CRAWFORD...JASPER...VERNON... BARTON...ST CLAIR...CEDAR...NEWTON...MC DONALD LOW PRESSURE OVER NORTHERN TEXAS WITH A WARM FRONT STRETCHING ACROSS ARKANSAS WILL QUICKLY MOVE NORTHEAST INTO NORTHERN ILLNOIS BY MONDAY MORNING. AS THIS STORM SYSTEM APPROACHES EASTERN KANSAS AND WESTERN MISSOURI THE WARM FRONT IN ARKANSAS WILL MOVE INTO NORTHERN MISSOURI ALLOWING FOR VERY MOIST ND UNSTABLE AIR OVER THE REGION. THUNDERSTORMS...MOSTLY STRONG STRETCHES FROM NORTHERN DALLAS COUNTY ABOUT 20 MILES NORTH OF BUFFALO TO VICHY. MOVING TO THE NORTHEAST AT 25 PH. SPOTTERS AND EMERGENCY MANAGERS ACTIVATION WILL BE LIKELY AFTER 4OO PM CDT THIS AFTERNOON AND TONIGHT. THE POSSIBILITY OF VERY HEAVY RAIN...STRONG DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES WILL BE POSSIBLE OVER ALL OF THIS AREA FOR THIS AFTERNOON AND TONIGHT. W. MOORE
Special weather statement, Apr 21, 3:30 PM CDT, 1 hour 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT SUN APR 21 1996 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR THIS SUNDAY AFTERNOON AND EVENING... AT 330 PM CDT A LINE OF THUNDERSTORMS EXTENDS FROM 30 MILES NORTH OF LEBANON TO JUST NORTH OF ROLLA MISSOURI. BRIEF HEAVY RAINS AND POSSIBLE HAIL WILL BE ASSOCIATED WITH THESE STORMS. SOME TOWNS IN THE PATH OF THESE STORMS WILL BE VIENNA AT 340 PM CDT AND ST. ELIZABETH AT 345 PM CDT. ANOTHER AREA OF THUNDERSTORMS ARE DEVELOPING RAPIDLY ACROSS NORTHEAST OKLAHOMA JUST TO THE NORTH OF TULSA MOVING TO THE NORTHEAST AT 40 MPH AND WILL AFFECT THE COUNTIES OF MC DONALD...NEWTON AND JASPER BY 430 PM CDT AND THE COUNTIES OF CHEROKEE IN KANSAS BY 400 PM CDT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERS.ONS IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHOULD BE ON THE LOOKOUT FOR THRESTENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. W. MOORE
Special weather statement, Apr 21, 4:08 PM CDT, 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220110- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT SUN APR 21 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...TORNADO WATCH IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI UNTIL 900 PM CDT... A LOW PRESSURE AREA OVER OKLAHOMA WILL MOVE NORTHEAST INTO MISSOURI TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WAS BRINGING WARM AND MOIST AIR INTO THE OZARKS AND SOUTHEAST KANSAS. IN ADDITION...THE WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WERE INCREASING. THUS... THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT EXISTS THIS EVENING OVER THE OZARKS AND SOUTHEAST KANSAS. HIGH WINDS AND LARGE HAIL ALONG WITH HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS...AND THE WIND PROFILE SUGGESTS THAT TORNADO DEVELOPMENT IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI THROUGH 900 PM CDT. THE WATCH AREA EXTENDED TO THE WEST OF A LINE FROM ROLLA TO HOUSTON AND GAINESVILLE. THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...LEBANON...BOLIVAR...CAMDENTON...MONETT ...CASSVILLE AND NEVADA ARE INCLUDED IN THE WATCH AREA. THE SEVERE WEATHER THREAT WILL BE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THROUGH 600 PM...WITH THE ACTIVITY THEN SPREADING ACROSS THE REMAINDER OF SOUTHWEST AND INTO CENTRAL MISSOURI AFTER 600 PM CDT. THE WEST PLAINS AREA OF SOUTH CENTRAL MISSOURI IS NOT EXPECTED TO SEE SHOWERS AND THUNDERSTORMS UNTIL AFTER 800 PM CDT. SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR ACTIVATION. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 62 min |
| Apr 21, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 63 min |
| Apr 21, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Apr 21, 5:45 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 45 min |
| Apr 21, 5:51 PM CDT | Tornado Warning | SGF | Newton | 39 min |
| Apr 21, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 58 min |
| Apr 21, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 67 min |
| Apr 21, 6:35 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 55 min |
| Apr 21, 6:39 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Apr 21, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 26 min |
| Apr 21, 3:59 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 61 min |
| Apr 21, 4:12 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 63 min |
| Apr 21, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.